Alert archive / Texas / Tornado Warnings in 2003

Tornado Warning 14, NWS Norman, OK

April 15, 2003Hardeman County, Texas

NWS Norman, OK issued this tornado warning at Apr 15, 2003, 7:06 PM CDT for Hardeman County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 7:06 PM CDT (00:06 UTC)
Expired
Apr 15, 2003, 7:30 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -314 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-314 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WFUS54 KOUN 160006
TOROKC
TXC197-160030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 730 PM CDT

* AT 705 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED 18 MILES WEST OF GOODLETT...MOVING EAST AT 50
  MPH.

* LOCATIONS IN THE WARNING INCLUDE GOODLETT AND QUANAH

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3450 10004 3425 10003 3427 9966 3451 9971

$$

ANDRA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 15, 3:45 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 15, 3:45 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 15 2003

ACTIVITY IN TEXAS PANHANDLE WILL CONTINUE TO MOVE EAST
THROUGH REST OF AFTERNOON WITH BETTER CHANCE OF STORMS DEVELOPING
ALONG DRYLINE AND BECOMING MORE SURFACE BASED.  DEEP LAYER SHEAR
MORE THAN SUFFICIENT FOR SUPERCELL WITH MODERATE INSTABILITY.
WILL ISSUE WIND ADVISORY FOR ENTIRE CWA FOR TONIGHT AND WEDNESDAY
ALTHOUGH SOME AREAS (EASTERN PARTS) MAY NOT EXPERIENCE ADVISORY
TYPE WINDS UNTIL LATER TONIGHT.

WILL REMOVE MENTION OF POPS ACROSS SOUTHEAST SECTIONS OF CWA FOR
WEDNESDAY MORNING AS BEST LIFT SHOULD BE NORTH AND EAST AREA.
WRAP AROUND MOISTURE/CLOUDS ON WEDNESDAY SHOULD MAINLY BE CONFINED
TO NORTHERN HALF OF FA WITH MORE SUNSHINE SOUTH. WITH GUSTY WINDS AND
TEMPERATURES WARMING INTO THE LOWER 80S ACROSS THE SOUTH MAY
NEED TO ISSUE RED FLAG WARNING FOR THIS AREA.  HOWEVER...STILL
SOME UNCERTAINTIES ON AMOUNT OF RAINFALL THAT WILL OCCUR ACROSS
THIS AREA TONIGHT.

WILL HAVE A BREAK IN ACTIVE WEATHER WEDNESDAY INTO EARLY FRIDAY
AS FRONT PUSHES INTO SOUTH TEXAS AND UPPER RIDGE BUILDS ACROSS
THE AREA AHEAD OF NEXT PACIFIC SYSTEM.  WILL NOT DEVIATE TOO
MUCH FROM MAV GUIDANCE DURING THIS TIME FRAME.

APPEARS NEXT CHANCE OF SEVERE WEATHER WILL COME FRIDAY
INTO FRIDAY NIGHT AS ANOTHER SOUTHWEST WAVE APPROACHES THE AREA.
12Z GFS FASTER/MORE PROGRESSIVE WITH THIS SYSTEM THAN PREVIOUS
RUNS...BUT WILL LEAVE IN SLIGHT CHANCES WEST SATURDAY WITH
TIMING DIFFERENCES.  SUNDAY INTO MONDAY APPEAR DRY AT THIS TIME
WITH ANOTHER SYSTEM APPROACHING THE AREA AROUND TUESDAY.

FCSTID = SIX

OKC  55 76 45 69 /  60 10 00 00
HBR  51 76 46 72 /  60 00 00 00
SPS  54 81 47 74 /  30 10 00 00
GAG  49 70 41 67 /  50 00 00 00
PNC  55 72 40 66 /  60 10 00 00
DUA  61 82 48 75 /  40 10 00 00

.OKC...
OK...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
TX...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
Hazardous weather outlook, Apr 15, 2:40 PM CDT, 4 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-161200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH TEXAS AND
PARTS OF SOUTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK IS WEST OF A LINE EXTENDING FROM PONCA CITY...TO
OKLAHOMA CITY...TO MANGUM. THE SLIGHT RISK IS SOUTH AND EAST OF THIS
MODERATE RISK AREA...AND WEST OF A LAKE TEXOMA TO HOLDENVILLE LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN THE NWS NORMAN
WARNING AREA WILL BE AFTER 4 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM INTO
THE OVERNIGHT HOURS.

DISCUSSION...
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE INTO THE
CENTRAL AND SOUTHERN PLAINS THROUGH TONIGHT. FORCING FROM THIS STORM
SYSTEM IS EVIDENT BY THUNDERSTORM DEVELOPMENT OVER THE TEXAS
PANHANDLE AT MID AFTERNOON. AS A DRY LINE BECOMES BETTER DEFINED
LATE THIS AFTERNOON AND EVENING...FROM SOUTHWEST KANSAS THROUGH THE
OKLAHOMA AND TEXAS PANHANDLES...SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND EAST OF THE DRY LINE AS THE FORCING ENCOUNTERS
BETTER MOISTURE. ALTHOUGH EXTENSIVE MID AND HIGH CLOUDINESS HAS
INHIBITED HEATING OVER MOST OF THE AREA...STRONG LIFT AHEAD OF THE
APPROACHING STORM SYSTEM WILL LIKELY BE ENOUGH TO ERODE THE CAPPING
INVERSION FURTHER EAST. INITIALLY THE STRONGLY SHEARED ENVIRONMENT
WILL FAVOR THE DEVELOPMENT OF SUPERCELLS. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN SEVERE WEATHER THREATS...WITH A FEW TORNADOES
ALSO POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO TRANSITION INTO A
SQUALL LINE LATER IN THE EVENING...WHICH IS EXPECTED TO PROGRESS
EASTWARD THROUGH NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. DAMAGING WIND WILL BE THE MAIN THREAT WITH THIS
LINE OF STORMS...WITH LARGE HAIL ALSO POSSIBLE WITH ANY EMBEDDED
SUPERCELL STORMS THAT PERSIST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
A RED FLAG WARNING IS IN EFFECT TODAY FOR WESTERN NORTH TEXAS AS
WELL AS WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY
MORNING AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST.

OTHER HAZARDOUS WEATHER...
STRONG WEST OR NORTHWEST WINDS ARE LIKELY WEDNESDAY BEHIND THE DRY
LINE AND COLD FRONT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
WEDNESDAY MORNING AT 700 AM.

11

In the hours before

Local storm report, Apr 15, 6:18 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    2 SE REYDON               OK   1.00 INCH HAIL
04/15/03   ROGER MILLS                    REPORTED BY COOP OBSERVER

MBB/JLP
Special weather statement, Apr 15, 6:19 PM CDT, 47 minutes before
OKZ021-033-034-036-TXZ083-084-152345-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT TUE APR 15 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...FOARD...GREER...
HARDEMAN...HARMON AND JACKSON COUNTIES.

AN AREA OF STRONG THUNDERSTORMS FROM JUST WEST OF CHILDRESS TO NEAR
SHAMROCK TEXAS WILL MOVE RAPIDLY NORTHEAST AT 50 MPH...REACHING
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AFTER 645 PM.

THESE STORMS ARE EXPECTED TO RAPIDLY INTENSIFY...WITH THE POTENTIAL
TO PRODUCE TORNADOES...DAMAGING HAIL...AND DAMAGING WINDS. IF YOU
ARE WEST OF A LINE FROM ELK CITY...TO ALTUS...TO CROWELL TEXAS...YOU
SHOULD BE ESPECIALLY ALERT FOR THREATENING WEATHER AND BE PREPARED
TO MOVE TO A PLACE OF SAFETY.
Local storm report, Apr 15, 6:34 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    STRONG CITY               OK   62 MPH WIND GUST
04/15/03   ROGER MILLS                    MEASURED BY OFF DUTY NWS
                                          EMPLOYEE

0636 PM    5 E STRONG CITY           OK   66 MPH WIND GUST
04/15/03   ROGER MILLS                    MEASURED BY OFF DUTY NWS
                                          EMPLOYEE

JLP
Local storm report, Apr 15, 6:56 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    6 SW CHEYENNE             OK   65 MPH WIND GUST
04/15/03   ROGER MILLS                    MEASURED BY OKLAHOMA
                                          MESONET

JLP
Special weather statement, Apr 15, 6:58 PM CDT, 8 minutes before
OKZ033-036-TXZ083-160015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT TUE APR 15 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.

A DANGEROUS SEVERE THUNDERSTORM...CAPABLE OF TORNADOES...WAS LOCATED
24 MILES WEST OF GOODLETT AT 658 PM CDT...MOVING NORTHEAST AT 55 MPH.

CONDITIONS ARE FAVORABLE FOR TORNADOES AND BASEBALL SIZED HAIL. PEOPLE
IN HARDEMAN...HARMON AND JACKSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 15, 6:59 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE APR 15 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    6 W LEEDEY                OK   TORNADO
04/15/03   DEWEY                          REPORTED BY MEDIA

MBB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:23 PM CDTTornado WarningOUNHardeman37 min
Apr 15, 7:44 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman46 min
Apr 15, 8:11 PM CDTTornado WarningOUNHardeman, Wilbarger49 min
Apr 15, 8:23 PM CDTSevere Thunderstorm WarningOUNFoard, Knox52 min
Apr 15, 8:41 PM CDTTornado WarningOUNKnox34 min
Apr 15, 8:57 PM CDTSevere Thunderstorm WarningOUNWilbarger48 min
Apr 15, 9:01 PM CDTTornado WarningOUNBaylor44 min
Apr 15, 9:15 PM CDTSevere Thunderstorm WarningOUNKnox30 min
Apr 15, 9:16 PM CDTSevere Thunderstorm WarningOUNWichita44 min
Apr 15, 9:42 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor48 min
Apr 15, 10:19 PM CDTSevere Thunderstorm WarningOUNClay41 min
Apr 15, 10:59 PM CDTSevere Thunderstorm WarningOUNClay46 min
Apr 15, 11:11 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita49 min
Apr 15, 11:44 PM CDTSevere Thunderstorm WarningOUNClay46 min

Nearby

Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.